Michigan, 2008Blizzard and Winter Storm in Michigan, December 6 to 7, 2008
December 6 to 7, 2008 · NWS MQT · 11 events in 9 counties and zones
An arctic cold front blasted portions of Upper Michigan with blizzard to near-blizzard conditions and occasional heavy snow on the 6th and 7th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front blasted portions of Upper Michigan with blizzard to near-blizzard conditions and occasional heavy snow on the 6th and 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 6, 3:55 AM EST, 5 minutes earlier.
Area forecast discussion, Dec 6, 3:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
355 AM EST SAT DEC 6 2008
.DISCUSSION...
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW ERN TROF/WRN RDG
CONFIGURATION OVER NAMERICA. A PAIR OF STRONG SHRTWVS NOTED DIGGING
SEWD INTO THE TROF IN THE NW FLOW ALF BTWN THESE TWO LARGER SCALE
FEATURES. THE FIRST SHRTWV IS SLIDING INTO IA...AND THE SECOND IS
MOVING THRU NW ONTARIO. STRONG NW WINDS ALF WITH 00Z H3/H5/H7 WINDS
AS HI AS 150KT/90KT/60KT NOTED ON ACYC SIDE OF FIRST SHRTWV. GENERAL
LLVL SW FLOW AHEAD OF ACCOMPANYING SFC-H85 TROF IN MN AND ARCTIC
COLD FNT MOVING THRU NW MN/ADJOINING ONTARIO HAS CAUSED AREAS OF -SN
ACRS NE MN/UPR MI AS ISENTROPIC LIFT/DPVA/H85-5 QVECTOR CNVGC HAS
GRDLY SATURATED INITIALLY DRY AIRMASS OVER THE UPR GRT LK AS SHOWN
ON THE 00Z GRB RAOB. 00Z INL SDNG SHOWS DEEP SATURATION THRU H3. THE
HEAVIEST SN APPEARS TO BE JUST S OF UPR MI IN WI...WHERE DPVA/UPR
DVGC AHEAD OF SRN SHRTWV/IN LEFT EXIT OF SUPPORTING JET MAX APPEAR
TO BE SHARPEST. THERE IS EVIDENCE AN LES BAND IS FORMING OVER LK MI
IN THE SW FLOW AHEAD OF THE SHRTWV COMPLEX. WINDS APPEAR TO HAVE
ENUF OF A WLY COMPONENT TO FORCE THIS SN BAND INTO CHIP/MACK
COUNTIES OF FAR ERN UPR MI...BUT WL HAVE TO MONITOR IN CASE THE BAND
DRIFTS MORE TO THE W. FARTHER UPSTREAM...00Z H85 TEMPS AS LO AS -21C
AT YQD BEHIND ARCTIC COLD FNT. THE AIRMASS ALSO DRIEST OUT QUITE A
BIT AS WELL WITH SFC DWPTS NEAR -10F/CLRG OF LINGERING LO CLD BEHIND
FNT PUSHING SWD NEAR LK WINNIPEG IN NLY FLOW AHEAD OF ARCTIC HI PRES
BLDG INTO SASKATCHEWAN. 00Z PWAT WAS 0.07 INCH AT YQD.
MAIN FCST CONCERNS THIS PACKAGE ARE GOING HEADLINES/EXPECTED LES AND
BLSN INTO SUN.
FOR TDAY...THE SECOND SHRTWV IN ONTARIO/ACCOMPANYING ARCTIC COLD FNT
WL BE THE MAIN INFLUENCE ON WX ACRS CWA AS FIRST SHRTWV/ACCOMPANYING
DYNAMICS WL BE PASSING TO THE S INTO THE LOWER LKS BY 12Z. IN ITS
WAKE...THE ONTARIO SHRTWV WL DIG ACRS THE FA WITH ARCTIC COLD FROPA
SOON AFT 12Z OVER THE NW AND ARND 18Z OVER THE SE. STILL EXPECTING A
PD OF LK ENHANCED HEAVIER SHSN TO ACCOMPANY THE ARRIVAL OF THIS
FEATURE OVER AT LEAST THE ZNS NEAR LK SUP AS GUIDANCE SHOWS DPVA/
H85-5 QVECTOR CNVGC/UPR DVGC/DEEP MSTR LINGERING UNTIL DYNAMICS/DEEP
MSTR PASS TO THE E AFT 18Z. THE PRESENCE OF SHARP UVV WITHIN THE
PRIME SN GROWTH LYR ALSO SUGS A PD OF HEAVY SN. CYC NLY FLOW PROGGED
TO INCREASE IN THE WAKE OF THE FNT...WITH H925 WINDS RISING TO
35-40KT PRODUCING STRONG CAD/LLVL DESTABILIZATION. THESE STRONG
WINDS WILL FRAGMENT THE SNOW FLAKES INTO A MORE POWDERY SN WITH
ARRIVAL OF COLDER/DRIER AIR IN THE AFTN. THE RESULT WILL BE A MORE
EFFICIENT REDUCTION IN VSBY...WITH WDSPRD BLSN EVEN AFT THE SN
INTENSITY BEGINS TO DIMINISH. LK ENHANCED SN WL EVOLVE TO PURE LES
BY LATER IN THE DAY AS H85 TEMPS BOTTOM OUT ARND -18C OVER LK SUP BY
00Z SUN. THE STRONG NNW WINDS...STRONGEST OVER THE CNTRL ZNS...WL
PUSH THE SHSN FARTHER INLAND INTO DELTA/SRN SCHOOLCRAFT COUNTIES.
OTRW...EXPECT HI TEMPS IN THE MRNG OVER THE W HALF...WITH THE
MERCURY FALLING OFF IN THE AFTN WITH ARRIVAL OF COLDER AIR.
LOOK FOR PURE LES TNGT WITH RISING HGTS/DNVA/H85-5 QVECTOR DVGC IN
WAKE OF DEPARTING SHRTWV/SFC LO. THE INTENSITY OF THE LES/BLSN OVER
THE W SHOULD DIMINISH THRU THE NGT WITH THE ARRIVAL OF MUCH DRIER
AIR FM THE NW AND APPROACH OF HI PRES RDG AS INVERSION HGTS FCST TO
LOWER TO 3K FT DURING THE NGT FM IWD-CMX. BUT STILL EXPECT HI
SN/WATER RATIOS THROUGH THE END OF THE EVENT OVER THE W WITH TEMPS
WITHIN THE INCRSGLY SHALLOW MOIST LYR ARND A FAVORABLE TEMP OF
-15C...ESPECIALLY WITH DIMINISHING WINDS/SN FLAKE FRAGMENTATION.
BLIZZARD CONDITIONS OVER ALGER/NRN SCHOOLRAFT COUNTY SHOULD EASE AFT
THE EVNG WITH H925 WINDS FCST TO DIMINISH TO ARND 25 KT BY 12Z SUN.
LES BANDS SHOULD CONTINUE TO DRIFT FAR INTO DELTA/SRN SCHOOLCRAFT
ZNS. OTRW...LONGER FETCH LENGTH ACRS ERN LK SUP WL MITIGATE IMPACT
OF DRYING SOMEWHAT. LES CHART WOULD SUG 3-6 INCHES OF SN THRU THE
NGT OVER THE E...WITH THE HEAVIER AMTS MOST LIKELY OVER ALGER/NRN
SCHOOLCRAFT IN MOST PERSISTENT...FOCUSED LLVL CNVGC SHOWN BY
NAM12/LOCAL HI RES WRF-ARW ON E EDGE OF LAND BREEZE OFF THE INTERIOR
W HALF. WL TEND TOWARD THE LO END OF MOS GUIDANCE FOR MIN TEMPS FCST
CONSIDERING INTENSITY OF THIS SHRTWV/DRYNESS OF AIR UPSTREAM.
GOING HEADLINES SEEM TO HAVE THE SITUATION IN HAND FOR TDAY...BUT
OPTED TO END THE WRNGS BY 00Z SUN OVER THE W ONCE STRONGEST WINDS
(H925 WINDS ABV 25 KTS) ARE FCST TO DIMINISH FOLLOWING PASSAGE OF
PRES RISE MAX TO THE SE. WL MAINTAIN GOING HEADLINES AS IS FOR THE E
HALF.
LES WL DIMINISH W-E ON SUN WITH ARRIVAL OF HI PRES RDG UNDER
CONTINUED RISING HGTS. AS LLVL FLOW BACKS AHEAD OF THIS FEATURE...
THE LES OVER THE E WL TEND TO SHIFT TO THE E BUT END COMPLETELY FM
MQT AND W. HOWEVER...LARGER SCALE NAM/GFS MIGHT BE TOO AGGRESSIVE
WITH THIS SHIFT OVER THE E CONSIDERING STRONGER LLVL CNVGC SHOWN BY
HIER RES CNDN/WRF-ARW RUNS TO BE MORE PERSISTENT OVER ALGER/NRN
SCHOOLCRAFT WITH LAND BREEZE OFF ONTARIO HOLDING UP THE PROGRESS.
BUT SINCE WINDS/BLSN WL NO LONGER BE AN ISSUE...WL NOT EXTEND GOING
HEADLINE EXPIRATION OF 15Z FOR THESE ZNS. OTRW...SUN WL BE ANOTHER
VERY COLD DAY UNDER ARRIVING RDG AXIS AND 850 MB THERMAL TROF WITH
H85 TEMPS RANGING FM ABOUT -15C OVER THE W TO -18C OVER THE E BY 00Z
MON. MAX TEMPS SHOULD REMAIN IN THE TEENS AT MOST SPOTS EVEN THOUGH
THERE WL BE SOME SUNSHINE OVER THE W AND CNTRL BEFORE MORE HI CLDS
AHEAD OF NEXT SHRTWV APRCHG FM THE W INVADE LATER IN THE DAY.
AS FLOW BACKS TO MORE SSW ON SUN NGT AHEAD OF INCOMING SHRTWV FM THE
PLAINS...LINGERING LES OFF LK SUP WL DIMINISH AND END OVER THE E
WHILE MID CLD THICKENS WITH DVLPG ISENTROPIC LIFT SHOWN ON THE
275K-285K SFCS (H8 THRU H7). GFS AND ESPECIALLY THE NAM SHOW SHARPER
ISENTROPIC LIFT/H85-5 QVECTOR CNVGC PASSING TO THE S OF THE FA. WITH
SUPPORT FM THE CNDN MODEL AND NCEP PREFERENCE...WL FOLLOW THE
GFS/CNDN SOLN MOST CLOSELY. THESE MODELS SUG A SOMEWHAT HIER POP
OVER THE SRN TIER...WITH BOTH ACTUALLY SHOWING SOME UPR DVGC IN LEFT
EXIT OF SUPPORTING UPR JET STREAK. LOOKS LIKE MUCH OF THESE DYNAMICS
WL BE NECESSARY TO SATURATE INITIALLY DRY AIRMASS...SO WL KEEP POPS
IN THE CHC RANGE (20 OVER THE N TO 50 ACRS THE S) EXCEPT OVER SRN
MNM COUNTY (60 THERE). ONE OTHER INTERESTING ASPECT OF THE FCST IS
THE POTENTIAL FOR AN LES BAND TO DVLP OVER LK MI AND PUSH INTO THE
ERN ZNS ON THE HEELS OF A SSW WIND AND H85 TEMPS ARND -13C OVER NRN
LK MI AT 12Z MON. WL MAINTAIN GOING HIER POPS TO REFLECT THIS
POTENTIAL DOWNWIND OF LK MI. DIMINISHED POPS A BIT ON MON AFTN AS
GFS/CNDN SHOW BETTER DYNAMICS SHIFTING TO THE E AND SOME DRYING ALF.
&&
.AVIATION (FOR THE 06Z TAF ISSUANCE)...
LOW PRES TRACKING ESE ACROSS THE UPPER GREAT LAKES REGION OVERNIGHT
THRU THE MORNING WILL BRING -SN TO KCMX/KSAW. CONDITIONS SHOULD
TREND TOWARD PREVAILING MVFR THROUGH THE NIGHT. IN THE WAKE OF THE
LOW...AN ARCTIC FRONT WILL SWEEP S ACROSS UPPER MI DURING THE
MORNING/EARLY AFTN...BRINGING A PERIOD OF HVY LAKE ENHANCED SHSN AND
BLSN AS WINDS SHIFT SHARPLY TO STRONG NRLY. VLIFR CONDITIONS IN
SHSN/BLSN SHOULD OCCUR FOR AT LEAST A FEW HRS AT BOTH
SITES...BEGINNING AT KCMX EARLY/MID MORNING AND AT KSAW LATE
MORNING/EARLY AFTN. LIMITED IMPROVEMENT TO LIFR EXPECTED MID TO LATE
AFTN. DURING THE EVENING...EXPECT FURTHER IMPROVEMENT TO IFR AT KCMX
AND TO MVFR AT KSAW AS AIRMASS BECOMES DRIER...CAUSING SHSN TO
DIMINISH...AND WINDS DECREASE...RESULTING IN LESS BLSN.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
STRONG COLD FRONT PLOWING THROUGH ALONG WITH SFC LOW DEEPENING JUST
EAST OF LK SUPERIOR RESULTS IN GALES 40-45 KNOTS FOR THE E 2/3 OF
LAKE SUPERIOR THROUGH TONIGHT. WINDS DIMINISH BY SUNDAY AS HIGH
PRESSURE MOVES ACROSS THE GREAT LAKES. SRLY WINDS ON MONDAY AHEAD OF
LOW PRESSURE TROUGH SHOULD REACH 30 KNOTS...MAINLY OVER E 1/2 OF
LAKE SUPERIOR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR MIZ084.
BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 10 AM EST SUNDAY
FOR MIZ006-085.
BLIZZARD WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR MIZ001-003.
WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
MIZ002-009.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 10 AM EST
SUNDAY FOR MIZ007.
LAKE EFFECT SNOW ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST
SUNDAY FOR MIZ004.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST SUNDAY
FOR MIZ005.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST SUNDAY
FOR MIZ013-014.
LAKE SUPERIOR...
GALE WARNING FROM 10 AM THIS MORNING TO 7 AM EST SUNDAY FOR
LSZ265>267.
GALE WARNING FROM 7 AM THIS MORNING TO 10 PM EST THIS EVENING
FOR LSZ263-264.
GALE WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST SUNDAY FOR
LSZ248>251.
GALE WARNING FROM 7 AM THIS MORNING TO 1 AM EST SUNDAY FOR
LSZ242>245.
LAKE MICHIGAN...
GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST SUNDAY FOR
LMZ221-250.
&&
DISCUSSION...KC
AVIATION...ROLFSON
MARINE...JLAHazardous weather outlook, Dec 5, 5:02 PM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
502 PM EST FRI DEC 5 2008
MIZ001>007-009-013-014-084-085-061300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
502 PM EST FRI DEC 5 2008 /402 PM CST FRI DEC 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
1 TO 3 INCHES OF SNOW CAN BE EXPECTED TONIGHT. AREAS OF BLOWING
SNOW CAN BE EXPECTED ACROSS FAR WESTERN UPPER MICHIGAN LATE TONIGHT
ESPECIALLY NEAR LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MODERATE TO HEAVY LAKE EFFECT SNOW...STRONG WINDS WITH UP TO 45
MPH GUSTS...AND WIDESPREAD BLOWING SNOW WILL DEVELOP SATURDAY
THROUGH SATURDAY NIGHT ALONG LAKE SUPERIOR. EXPECT THE
COMBINATION OF FALLING AND BLOWING SNOW TO PRODUCE BLIZZARD
CONDITIONS...ESPECIALLY EAST OF MARQUETTE ALONG THE LAKE SUPERIOR
SHORE AND IN THE KEWEENAW PENINSULA. PLEASE SEE THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME...BUT WEATHER REPORTS AND SNOW AMOUNTS WOULD BE GREATLY
APPRECIATED.
MIZ010>012-061300-
IRON-DICKINSON-MENOMINEE-
402 PM CST FRI DEC 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED SATURDAY AND
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-061300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
502 PM EST FRI DEC 5 2008 /402 PM CST FRI DEC 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
SOUTHWEST WINDS MAY GUST TO 35 KNOT GALES...MAINLY OVER NORTH
CENTRAL LAKE SUPERIOR THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST GALE FORCE WINDS TO 40 KNOTS ARE EXPECTED ON CENTRAL AND
EASTERN LAKE SUPERIOR SATURDAY AFTERNOON AND SATURDAY NIGHT. SEE
THE LATEST MARINE WEATHER MESSAGE AND OPEN LAKE FORECAST FOR FURTHER
DETAILS. SOUTH GALES TO 35 KNOTS ARE POSSIBLE ON MONDAY OVER
EASTERN LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-061300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
502 PM EST FRI DEC 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
SOUTHWEST WINDS WILL GUST TO 35 KNOT GALES TONIGHT...MAINLY
TOWARD THE OPEN WATERS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST GALE FORCE WINDS TO 40 KNOTS ARE EXPECTED LATE SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MICHELS
Winter Storm, Ontonagon
- When
- December 6, 4:00 AM EST to 7:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The Ontonagon County Sheriff reported occasionally heavy snow in Ontonagon along with wind gusts to around 30 mph.
Winter Storm, Gogebic
- When
- December 6, 5:00 AM CST to 6:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The Ironwood Police reported an estimated foot of lake effect snow at some places across the city. Wind gusts to 30 mph also caused blowing and drifting of snow with visibilities of less than one-quarter mile at times.
Winter Storm, Northern Houghton
- When
- December 6, 9:00 AM EST to 4:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Occasional whiteout conditions were reported across the county as winds gusted over 30 mph at times. The spotter five miles west of Houghton reported 6 inches of snow in less than 12 hours.
Winter Storm, Keweenaw
- When
- December 6, 9:00 AM EST to 7:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Occasional visibilities less than one-quarter mile were reported at Mohawk as winds gusted between 30-35 mph across much of the county. The Copper Harbor ASOS reported a few wind gusts to 45 mph.
Winter Storm, Delta
- When
- December 6, 9:00 AM EST to December 7, 4:45 AM EST
- Where
- Delta forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Eight inches of snow was reported by observers between Nahma Junction and Garden Corners. Winds at the Escanaba AWOS were gusting at or above 30 mph throughout much of the day.
Blizzard, Alger
- When
- December 6, 10:00 AM EST to 11:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Spotters from Traunik to Trenary and east to Melstrand reported whiteout conditions in heavy lake effect snow and blowing snow along with frequent wind gusts to 35 mph or greater on the 6th. At least a foot of snow was reported at Traunik and Melstrand during the blizzard event.
Blizzard, Northern Schoolcraft
- When
- December 6, 10:00 AM EST to 11:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Blizzard conditions were extrapolated over northern Schoolcraft County on the 6th due to the blizzard conditions reported near Shingleton.
Winter Storm, Marquette
- When
- December 6, 10:00 AM EST to December 7, 4:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Wind gusts around 30 mph caused blowing and drifting of snow throughout much of the county. The National Weather Service in Negaunee Township measured 4.4 inches of snow in the 12-hour period ending at 7 pm. An observer west of Sundell, near the Alger-Marquette County line, estimated a foot of snow in the 24-hour period ending at 8 am on the 7th.
Winter Storm, Southern Schoolcraft
- When
- December 6, 12:00 PM EST to December 7, 4:45 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The Manistique AWOS reported wind gusts at or above 30 mph through much of the afternoon and evening of the 6th. There was a public report of an estimated 12-14 inches of snow at Steuben for the 24 hours ending at 8 am on the 7th.
Winter Storm, Alger
- When
- December 6, 11:00 PM EST to December 7, 8:45 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A spotter in Munising reported eight inches of snow in the 12-hour period ending at 10 am on the 7th. The Munising ASOS reported wind gusts to 30 mph into the early morning hours of the 7th.
Winter Storm, Northern Schoolcraft
- When
- December 6, 11:00 PM EST to December 7, 8:45 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The spotter south of Wetmore reported 4.2 inches in the 12-hour period ending at 8 am on the 7th. Winds also continued to gust near 30 mph into the early morning hours of the 7th causing blowing of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, December 6, 20081 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 6 to 7, 2008$550,000 · 2 events
- Winter Weather in Pennsylvania, December 6, 20086 injured · 6 events
- Winter Storm in Michigan, December 6 to 7, 20088 events
- Winter Weather in New York, December 6 to 7, 20084 events
- Lake-Effect Snow in Michigan, December 6 to 7, 20083 events
- Winter Storm in West Virginia, December 6 to 7, 20082 events
- Heavy Snow in Maine, December 6 to 7, 20082 events
- High Wind in Wisconsin, December 6, 20081 event
- Winter Weather in Virginia, December 6 to 7, 20081 event
- Winter Weather in Maryland, December 6 to 7, 20081 event
- Avalanche in Colorado, December 6, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145173, 145124, 145043, 145101, 145186, 145015, 145016, 145182, 145233, 145238, 145246.